Skip to main content

Research Repository

Advanced Search

Spectral analysis and domain truncation for Maxwell's equations

Bögli, S.; Ferraresso, F.; Marletta, M.; Tretter, C.

Spectral analysis and domain truncation for Maxwell's equations Thumbnail


Authors

F. Ferraresso

M. Marletta

C. Tretter



Abstract

We analyse how the spectrum of the anisotropic Maxwell system with bounded conductivity σ on a Lipschitz domain Ω is approximated by domain truncation. First we prove a new non-convex enclosure for the spectrum of the Maxwell system, with weak assumptions on the geometry of Ω and none on the behaviour of the coefficients at infinity. We also establish a simple criterion for non-accumulation
of eigenvalues at iR as well as resolvent estimates. For asymptotically constant coefficients, we describe the essential spectrum and show that spectral pollution may occur only in the essential numerical range We(L∞) ⊂ R of the quadratic pencil L∞(ω) = μ−1 ∞ curl2 −ω2ε∞, acting on divergence-free vector fields. Further, every isolated spectral point of the Maxwell system lying outside We(L∞) and outside the part of the essential spectrum on iR is approximated by spectral points
of the Maxwell system on the truncated domains. Our analysis is based on two new abstract results on the (limiting) essential spectrum of polynomial pencils and triangular block operator matrices, which are of general interest. We believe our strategy of proof could be used to establish domain truncation spectral exactness for more general classes of non-self-adjoint differential operators and systems with
non-constant coefficients.

Citation

Bögli, S., Ferraresso, F., Marletta, M., & Tretter, C. (2023). Spectral analysis and domain truncation for Maxwell's equations. Journal de Mathématiques Pures et Appliquées, 170, 96-135. https://doi.org/10.1016/j.matpur.2022.12.004

Journal Article Type Article
Acceptance Date Dec 12, 2022
Online Publication Date Jan 11, 2022
Publication Date 2023-02
Deposit Date Oct 30, 2023
Publicly Available Date Oct 30, 2023
Journal Journal de Mathématiques Pures et Appliquées
Print ISSN 0021-7824
Publisher Elsevier
Peer Reviewed Peer Reviewed
Volume 170
Pages 96-135
DOI https://doi.org/10.1016/j.matpur.2022.12.004
Keywords Applied Mathematics; General Mathematics
Public URL https://durham-repository.worktribe.com/output/1871204

Files




You might also like



Downloadable Citations